Wyoming, 2012

Winter Storm in Wyoming, January 18 to 20, 2012

January 18 to 20, 2012 · NWS RIW · 9 events in 9 counties and zones

A very moist Pacific storm system brought strong westerly flow and heavy snow to western Wyoming over a 48-hour period. Snowfall of one to two feet fell in Star Valley and Jackson Hole.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A very moist Pacific storm system brought strong westerly flow and heavy snow to western Wyoming over a 48-hour period. Snowfall of one to two feet fell in Star Valley and Jackson Hole. Most of the western Wyoming mountains saw two to four feet of snow. The heavy snow produced 16 major avalanches across the area. One of the hardest hit areas was Teton Pass, a popular commuter route over State Highway 22. The pass was first closed for about 14 hours beginning Wednesday evening, January 18. Eventually the pass was closed for nearly 48 hours from Thursday evening until Saturday afternoon due to avalanche reduction and snow maintenance work. Similar work was performed in Hoback Canyon between Jackson and Bondurant during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 10:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 17, 10:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1055 PM MST TUE JAN 17 2012

.UPDATE...

UPDATED TO REFLECT CHANGES IN HIGHLIGHTS. WINTER STORM WATCHES FOR
WESTERN WYOMING HAVE BEEN UPGRADED TO WARNINGS.  HIGH WIND WATCHES
FOR THE LANDER FOOTHILLS AND LOWER ELEVATIONS OF NATRONA COUNTY
HAVE BEEN UPGRADED TO WARNINGS.

.PREV DISCUSSION... /ISSUED 230 PM MST TUE JAN 17 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY
MAJOR WINTER STORM IS STILL ON TRACK FOR THE WEST FROM WEDNESDAY
THROUGH THURSDAY NIGHT. STRONG JET WILL INTENSIFY FURTHER ALONG THE
IMPRESSIVE THERMAL RIBBON BETWEEN THE -40C ARCTIC AIR TO THE NORTH
AND MUCH WARMER PACIFIC AIR TO THE SOUTH. THIS INTENSE BAROCLINIC
BOUNDARY WILL LEAD TO STRONG ISENTROPIC UPGLIDE ACROSS THE WEST
FOR MUCH OF THIS PERIOD. THE MODELS CONTINUE TO SHOW TWO PERIODS
OF HEAVY SNOW WEDNESDAY AFTERNOON AND EVENING AND AGAIN THURSDAY
AFTERNOON AND EVENING. EITHER WAY...A LONG DURATION SNOW AND WIND
EVENT IS IMMINENT OUT WEST WITH SNOWFALL RATES IN EXCESS OF AN
INCH PER HOUR AT TIMES. WITH THIS LONG DURATION...WE BUMPED THE
SNOWFALL AMOUNTS ABOUT 50 PERCENT EARLIER THIS MORNING. 2 TO 3
FEET FOR THE FAVORED TETONS AND SOUTHWEST PART OF YNP WITH 1 TO 2
FEET COMMON IN THE OTHER MOUNTAINS USING A 14-1 RATIO ON AVERAGE
FOR THIS EVENT. HPC PRODUCTS CONTINUE TO PAINT SOME 4 FOOT AMOUNTS
AND IF EVERYTHING COMES TOGETHER THAT IS CERTAINLY POSSIBLE IF WE
CAN AVERAGE AN INCH PER HOUR IN THE FAVORED TETONS. THE WESTERN
WYOMING AMOUNTS WERE BASED ON 3 FEET FOR RPK BASED ON PAST
WESTERLY TYPE EVENTS. 9 TO 18 INCHES ON THE VALLEY FLOOR OF THE
JACKSON AND STAR VALLEYS...7 TO 14 INCHES BETWEEN PINEDALE AND
BONDURANT...6 TO 9 INCHES AROUND COKEVILLE WITH MORE ADVISORY
AMOUNTS TOWARDS KEMMERER BUT WITH STRONG WEST WIND. DUBOIS WILL BE
TRICKY WITH WARMING TEMPERATURES BUT THE POTENTIAL FOR SPILLOVER
EAST OF THE DIVIDE. IT'S POSSIBLE WE WILL NEED AN ADVISORY THERE
EVENTUALLY...ESPECIALLY FOR THE WESTERN HALF. SNOW WILL CONTINUE
OUT WEST THROUGH FRIDAY BUT AS OF NOW...FRIDAY LOOKS LIGHTER IN
ADVANCE OF ANOTHER SYSTEM FOR THE MEDIUM RANGE.

STRONG TO HIGH WINDS WILL BE THE MAIN ISSUE EAST OF THE DIVIDE
THROUGH THE SHORT TERM WITH THE PESKY ARCTIC FRONT HANGING AROUND
THE FAR NRN ZONES. HAVE UPGRADED THE ZONES 15...16 AND 19 FOR
LATER TONIGHT THROUGH WEDNESDAY NIGHT WITH WATCHES REMAINING FOR
CPR FOR WED AND WED NIGHT AND FOR LANDER WED AFTN AND NIGHT. 06Z
WRF IS SHOWING POTENTIAL MTN WAVE EVENT FOR LANDER WED AFT THROUGH
WED NIGHT WITH MTN TOP INVERSION AND FAVORABLE LOOKING X-SECTION.
WINDS WILL LIKELY BE A CONCERN THROUGHOUT THE SHORT TERM BUT LATER
SHIFTS CAN EXTEND OR ISSUE MORE HIGH WIND PRODUCTS AS THE TIME
NEARS. TEMPERATURES WILL MODERATE THROUGHOUT THIS PATTERN BUT IT
LO0KS LIKE THE WEST WILL BE COLD ENOUGH FOR ALL SNOW OUT WEST WITH
SOME MIXTURE POSSIBLE IN SPILLOVER AREAS EAST OF THE DIVIDE AND
POTENTIALLY IN THE FAR SOUTH. BUSY PERIOD FOR SURE AND LIKELY
CONTINUING INTO THE MEDIUM RANGE.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
SNOWFALL EXPECTED TO CONTINUE ACROSS THE WESTERN MOUNTAINS AND
VALLEYS THROUGHOUT MUCH OF THE FORECAST PERIOD. MODELS IN FAIR
AGREEMENT WITH MOST SYSTEMS AS THEY PROGRESS THROUGH THE FORECAST
AREA...THOUGH THERE ARE DIFFERENCES IN THE COVERAGE OF THESE EVENTS.
THE ECMWF REMAINS THE MORE AGGRESSIVE SOLUTION...WITH SNOWFALL BEING
SPREAD ACROSS THE FORECAST AREA BY EARLY SATURDAY MORNING. THE
GFS...WHICH IS THE MORE FAVORED MODEL AT THIS TIME...KEEPS SNOWFALL
PRIMARILY CONFINED TO THE WESTERN MOUNTAINS...WITH ACTIVITY
SPREADING INTO SOUTHERN WYOMING.

A WEAK RIDGE OF HIGH PRESSURE WILL BE PRESENT LATE SATURDAY AND INTO
SUNDAY...HOWEVER...MOISTURE AND DISTURBANCES EMBEDDED IN THIS RIDGE
WILL ONLY ALLOW A SLIGHT BREAK IN SNOWFALL ACROSS THE WEST. AS THE
RIDGE MOVES THROUGH...MOISTURE WILL BE BROUGHT ACROSS SOUTHERN
WYOMING BY SUNDAY EVENING...WITH ANOTHER SHORTWAVE KEEPING SNOWFALL
ACROSS THE WEST. GENERALLY SEASONAL TEMPERATURES WILL BE PRESENT
ACROSS MUCH OF THE AREA THROUGH THE PERIOD.

.AVIATION.../06Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...AS THE SNOW AND WIND INCREASE OVER
WEST BY 12Z...CONDITIONS WILL GO FROM VFR TO MVFR BY 12Z. AFTER 12Z
THROUGH 06Z THURSDAY SNOW AND WIND WILL CREATE MVFR TO IFR
CONDITIONS OVER WESTERN WY WITH AREAS OF LIFR. EXPECT MOUNTAINS TO
BE OBSCURED ALONG WITH STRONG MID LEVEL WINDS...CREATING TURBULENCE
AND WIND SHEAR AT MOST AIRPORTS IN THE WEST. AROUND KRKS AIRPORT VFR
CONDITIONS WILL OCCUR UNTIL 21Z. THEN LOWER CLOUDS AND SCATTERED
SNOW WILL OCCUR ACROSS SOUTHERN WY WITH MVFR CONDITIONS PREVAILING
THROUGH 06Z THURSDAY.

EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS EXPECTED THROUGH 06Z
THURSDAY. IN NORTHERN WY A COLD FRONT WILL PUSH INTO THAT AREA
AROUND 18Z. LOW CLOUDS AND SCATTERED SNOW WILL PRODUCE MVFR
CONDITIONS AT TIMES FROM KCOD TO KBYG AIRPORTS. WINDY CONDITIONS
WILL OVER MUCH OF CENTRAL WY BY 18Z WITH KCPR AIRPORT SEEING THE
STRONGEST WIND SPEEDS FROM 06Z THROUGH 06Z THURSDAY. TURBULENCE AND
WIND SHEAR WILL BE AVIATION HAZARDS EAST OF THE DIVIDE THROUGH THE
PERIOD DUE TO STRONG MID AND UPPER LEVEL WINDS OVER WY.

FIRE WEATHER...
A MAJOR WINTER STORM WILL IMPACT THE WEST FROM WEDNESDAY THROUGH
THURSDAY NIGHT WITH HEAVY SNOW AND WIND WHILE MAINLY WIND IMPACTS
AREAS EAST OF THE CONTINENTAL DIVIDE. THE SNOW AND WIND WILL
CONTINUE OFF AND ON OUT WEST THROUGH THE WEEKEND WITH STRONG TO
HIGH WINDS AT TIMES ACROSS MUCH OF THE AREA EAST OF THE DIVIDE. AN
ARCTIC FRONT WILL LINGER IN THE FAR NORTHERN ZONES AT TIMES
THROUGH FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM 2 AM WEDNESDAY TO 5 AM MST THURSDAY
WYZ015-016-019.

HIGH WIND WARNING FROM 2 PM WEDNESDAY TO 5 AM MST THURSDAY
WYZ018.

WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 5 AM MST FRIDAY
WYZ001-002-012>014-023>025-027.

HIGH WIND WARNING FROM 5 AM WEDNESDAY TO 5 AM MST THURSDAY
WYZ020.

&&

SHORT TERM...SKRBAC
LONG TERM...BRANHAM
AVIATION...AR
FIRE WEATHER...SKRBAC
UPDATE...BERC
Hazardous weather outlook, Jan 17, 10:05 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1005 PM MST TUE JAN 17 2012

WYZ001>020-022>030-181202-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1005 PM MST TUE JAN 17 2012

...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH 11 PM TONIGHT...

...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING WEDNESDAY
THROUGH EARLY FRIDAY MORNING..

...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING THROUGH
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

HIGH WINDS ARE EXPECTED FROM DUBOIS DOWN THE EAST
SLOPE OF THE WIND RIVERS AND OVER TO BEAVER RIM AND JEFFREY CITY LATE
TONIGHT THROUGH WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...MAJOR WINTER STORM EXPECTED IN THE WEST
WITH 1 TO 3 FEET OF SNOW IN THE MOUNTAINS AND 9 TO 18 INCHES ACROSS
THE WESTERN VALLEYS WITH 7 TO 14 INCHES ACROSS THE UPPER GREEN RIVER
BASIN FOOTHILLS. HIGH WINDS ARE EXPECTED ACROSS MUCH OF CENTRAL
WYOMING. SEE WINTER STORM AND HIGH WIND WARNING PRODUCTS FOR MORE
INFORMATION.

FRIDAY AND SATURDAY...ANOTHER ROUND OF SIGNIFICANT SNOWFALL POSSIBLE
ACROSS THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE AND SNOW AMOUNTS TROUGH
THURSDAY NIGHT. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
January 18, 2:00 AM MST to January 20, 11:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
January 18, 6:00 AM MST to January 19, 11:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
January 18, 6:00 AM MST to January 19, 8:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Public
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
January 18, 9:00 AM MST to January 20, 10:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
January 18, 9:00 AM MST to January 20, 2:15 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
January 18, 10:15 AM MST to January 19, 10:30 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
January 18, 11:00 AM MST to January 20, 6:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
January 18, 6:00 PM MST to January 20, 12:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
January 18, 11:00 PM MST to January 20, 1:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357566, 357563, 357567, 357560, 357561, 357562, 357559, 357565, 357564.